Alert archive / California / Flash Flood Warnings in 2023

Flash Flood Warning 1, NWS Medford, OR

May 30, 2023Siskiyou County, California

NWS Medford, OR issued this flash flood warning at May 30, 2023, 3:08 PM PDT for Siskiyou County, California. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2023, 3:08 PM PDT (22:08 UTC)
Expired
May 30, 2023, 4:00 PM PDT
In force
52 min
Issued by
NWS Medford, OR
Area
Storm-based polygon
Flood severity
None

County Siskiyou County, CA

The radar

The Medford radar (KMAX), 70 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.1 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2023-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2023-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1417 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

821 
WGUS56 KMFR 302208
FFWMFR
CAC093-302300-
/O.NEW.KMFR.FF.W.0001.230530T2208Z-230530T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Medford OR
308 PM PDT Tue May 30 2023

The National Weather Service in Medford has issued a

* Flash Flood Warning for...
  The Mountain burn scar in...
  Central Siskiyou County in northern California...

* Until 400 PM PDT.

* At 308 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Mountain Burn Scar. Between 0.5 and 1 inch of 
  rain has fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms in and around
           the Mountain Burn Scar.

  SOURCE...Radar.

  IMPACT...Large debris may be dislodged onto Gazelle Callahan
           Road impacting travel and endangering human life.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid Gazelle Callahan Road during heavy rainfall.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4145 12274 4151 12270 4152 12265 4153 12260
      4152 12254 4151 12253 4147 12258 4144 12261
      4140 12261 4134 12273 4137 12276 4142 12274

FLASH FLOOD...RADAR INDICATED

$$
1 follow-up statement
274 
WGUS76 KMFR 302307
FFSMFR

Flash Flood Statement
National Weather Service Medford OR
407 PM PDT Tue May 30 2023

CAC093-302317-
/O.EXP.KMFR.FF.W.0001.000000T0000Z-230530T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Siskiyou CA-
407 PM PDT Tue May 30 2023

...FLASH FLOOD WARNING FOR THE MOUNTAIN BURN SCAR HAS EXPIRED FOR 
CENTRAL SISKIYOU COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Lower intensity rain is continuing. Please continue to heed 
remaining road closures.

LAT...LON 4145 12274 4151 12270 4152 12265 4153 12260
      4152 12254 4151 12253 4147 12258 4144 12261
      4140 12261 4134 12273 4137 12276 4142 12274

$$

DW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this flash flood warning went out at May 30, 2:23 PM PDT, 45 minutes earlier.

Area forecast discussion, May 30, 2:23 PM PDT, 45 minutes before
Area Forecast Discussion
National Weather Service Medford OR
223 PM PDT Tue May 30 2023

.Updated aviation discussion for 00z TAFs.

.DISCUSSION...

.Short Term...Tonight through Friday (6/1)...The forecast area
lies between a closed low to the south off the coast of central
California and a broad trough to the northwest over the Gulf of
Alaska. The resulting pattern is one that provides plenty of
moisture flow into northern California and the East Side of
Oregon, but little in the way of steerage flow to keep any showers
and thunderstorms moving. We have already seen convection begin
in these areas, although the showers have been slow moving, and
lightning has been isolated so far. These showers and
thunderstorms are expected to continue through this afternoon and
into the evening, much like they did yesterday. We are watching
with some concern about the amount of precipitation any individual
cell may produce, especially due to the slow moving or near
stationary movement, and with precipitable waters approaching 1
inch. While flooding is not a widespread worry, it could be a
problem with any of the more recent burn scars, or in areas
where significant snow melt is occuring.

A front and associated upper level trough, originating from the flow
around the larger Gulf of Alaska trough, will pass through the
region today and tonight, kicking the southern trough into the GReat
Basin, pushing the bulk of the moisture to the east of our area, and
lowering Wednesday's temperatures by 5 to 10 degrees from those of
today. Some showers and isolated thunderstorms are possible
Wedensday afternoon in eastern Modoc and Lake counties, but overall
convective activity will be drastically less than that of the past
several days.

A second shortwave originating from the flow around the Gulf of
Alaska low will approach the area Wednesday night and pass overhead
Thursday into Thursday night. This wave has the potential to once
again fire off convection, providing the lift, instability, and
moisture needed for thunderstorm development. Models suggest that
the activity will be confined to Modoc, eastern Siskiyou,
southeastern Klamath, and southern Lake counties, but should the
timing or track of the low shift a bit, the area of concern would
likewise change. Will evaluate this further over the next several
shifts.

Temperatures will see a rebound on Thursday, warming back up towards
seasonal normals. Further warming is expected Friday as ridging
returns. -BPN

.LONG TERM...The upper level shortwave will shift east-southeast of
the area Friday night and high pressure will remain over the region
Saturday into early next week. Ensembles show southerly flow
bringing some monsoonal moisture into the region and resulting in a
slight chance for showers and thunderstorms as early as Saturday
as well as on Sunday. The chance for showers and thunderstorms may
increase early next week when an upper low is forecast to move into
southern or south-central California with additional southerly
moisture moving up into the area. Confidence is low in the details
for this period and we will watch model trends. -CC

&&

.AVIATION...31/00Z TAFs... Mainly VFR conditions will prevail across
most of the region this period. The marine layer has almost
completely eroded from the coast this afternoon, with showers and
thunderstorms ongoing in Lake and E. Klamath Counties as well as in
N. California. These will again start to die off towards the late
evening, with chances for thunderstorms tomorrow much less than
today and mostly constrained to far E. Lake and Modoc Counties.

We are expecting another marine push generally N. of Cape Blanco
later tonight with a high ceiling than last night, possibly VFR but
another round of MVFR also not out of the question. Stratus decks
could also impact some of the inland valleys again tonight, notable
the Umpqua Basin but also possibly the Rogue. There's some question
as to the extent of the cloud coverage in both of those locations,
so have leaned towards VFR for both locations through the night, but
that may change in future issuances. -CSP

&&

.MARINE...Updated 215 PM PDT Tuesday, May 30 2023...The thermal
trough pattern will continue through the week and into the weekend.
This will maintain gusty north winds and steep to very steep wind
driven seas. Gales are expected with very steep seas south of Gold
Beach through early Thursday morning with conditions hazardous to
small craft for all other areas through this afternoon. The thermal
trough weakens some late tonight into Thursday. This will bring
improving conditions for areas north of Cape Blanco, first for areas
north of Bandon this evening through Wednesday. Then, hazardous
conditions should be limited to south of Cape Blanco by early
Thursday morning and continuin.AVIATION...30/18Z TAFs... Marine
stratus is affecting the coast, with LIFR/IFR conditions south of
Gold Beach, although there is minor clearing. MVFR ceilings are also
present in the Coquille Valley and Umpqua, including KRBG. Lower
conditions are expected to improve to VFR in the late morning or
early afternoon.

Otherwise, mainly VFR conditions will prevail across most of the
region this morning. There are some lingering mid-level clouds from
"convective debris" roughly from the Scott Valley northeastward
across southern Klamath County, most of Lake County and southward
across northern California. Additionally, there are some areas of
IFR/MVFR cigs that have developed across southern Siskiyou county
and Shasta Valley where steady rain from Monday afternoon/evening
has boosted boundary layer moisture.

Much like the past several days, there are more chances for
thunderstorms this afternoon and evening in the SE part of the
region (generally along and E. of the Cascades and in N.
California). -CC/Hermanseng through Friday. The thermal trough is
expected to strengthen again by the weekend, with the return of
hazardous conditions to all areas. -CC/Hermansen

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...CA...None.

PACIFIC COASTAL WATERS...Small Craft Advisory until 5 AM PDT Thursday
     for PZZ350-356-370-376.

Hazardous Seas Warning until 5 AM PDT Thursday for PZZ356-376.

&&

Nearby

Flash Flood Warnings in California, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.